Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 25, 2008, 2:37 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 2:37 PM MDT (20:37 UTC)
- Expired
- Aug 25, 2008, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 252039
FFWSLC
UTC017-055-252330-
/O.NEW.KSLC.FF.W.0032.080825T2037Z-080825T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
237 PM MDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL GARFIELD COUNTY IN UTAH...
SOUTH CENTRAL WAYNE COUNTY IN UTAH...
* UNTIL 530 PM MDT
* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS WEST OF CAPITOL REEF
NATIONAL PARK. TRIBUTARIES FLOWING INTO THE PARK INCLUDE
CHOKECHERRY...SINGLETREE...AND FISH CREEK. THESE STREAMS EVENTUALLY
MOVE INTO THE GRAND WASH AND CAPITOL GORGE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
REEF NP
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3809 11144 3834 11136 3828 11105 3811 11106
3805 11122 3805 11133
TIME...MOT...LOC 2037Z 180DEG 0KT 3814 11122
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 252205
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT MON AUG 25 2008
UTC017-055-252330-
/O.CON.KSLC.FF.W.0032.000000T0000Z-080825T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
403 PM MDT MON AUG 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...
AT 400 PM MDT...CAPITOL REEF PARK RANGERS HAVE CLOSED THE SCENIC
DRIVE AREA IN CAPITOL REEF NATIONAL PARK AFTER EXPERIENCING FLASH
FLOODING ACROSS THE ROAD. ADDITIONALLY...CAPITOL GORGE ALSO
RECEIVED FLASH FLOODING.
RAINFALL IN THE AREA HAS DECREASED...AND FLASH FLOODING IN THE PARK
IS EXPECTED TO LAST UNTIL APPROXIMATELY 530PM THIS EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3809 11144 3834 11136 3828 11105 3811 11106
3805 11122 3805 11133
TIME...MOT...LOC 2203Z 180DEG 0KT 3814 11122
$$
MCINERNEY000
WGUS75 KSLC 252327
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT MON AUG 25 2008
UTC017-055-252336-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-080825T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
526 PM MDT MON AUG 25 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...
FLASH FLOODING ALONG THE SCENIC DRIVE AND CAPITOL GORGE BOTH LOCATED
IN CAPITOL REEF NATIONAL PARK HAS RECEDED. RAINFALL IN THE AREA HAS
DIMINISHED...AND IS NOT ANTICIPATED TO INCREASE THROUGHOUT THE
EVENING HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3809 11144 3834 11136 3828 11105 3811 11106
3805 11122 3805 11133
TIME...MOT...LOC 2326Z 180DEG 0KT 3814 11122
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:32 AM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 25, 10:32 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT MON AUG 25 2008
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE EAST INTO THE PACIFIC
NORTHWEST TODAY...THEN ACROSS THE NORTHERN ROCKIES AND NORTHERN
GREAT BASIN TUESDAY. THE ASSOCIATED COLD FRONT WILL SWEEP SOUTH
ACROSS MUCH OF THE STATE LATE TONIGHT THROUGH TUESDAY. COOLER AIR
WILL TRAIL THE FRONT...AND REMAIN THROUGH MIDWEEK.
&&
.DISCUSSION...INCREASED MOISTURE REMAINS IN PLACE TODAY ACROSS
MUCH OF THE FORECAST AREA...PARTICULARLY SOUTHERN AND EASTERN
UTAH. THUNDERSTORM ACTIVITY TODAY IS EXPECTED TO BE SLIGHTLY
HIGHER OR SIMILAR TO YESTERDAY...WHEN SCATTERED THUNDERSTORMS
DEVELOPED OVER ALMOST ALL OF THE HIGHER MOUNTAIN RANGES IN THE
AREA. THE CHANCE FOR THUNDERSTORMS IN THE VALLEYS WILL ALSO BE
SLIGHTLY HIGHER EAST OF THE MOUNTAIN SPINE OF UTAH...AS WELL AS
THE WESTERN VALLEYS...PRIMARILY DELTA AND SOUTHWARD. GUSTY
SOUTHWEST WINDS WILL ALSO INCREASE TODAY AHEAD OF THE APPROACHING
PACIFIC TROUGH...BUT IT WILL BE INTERESTING TO SEE HOW STRONG THE
WINDS WILL REALLY GET DUE TO THE INCREASING SURFACE GRADIENT...AS
WIND SUPPORT ABOVE THE SURFACE IS PRACTICALLY NON-EXISTENT...WITH
MOSTLY 10 OR 15 KNOT WINDS FORECAST AT 700 MB. FORECAST FOR TODAY
LOOKS GOOD AND NO UPDATES ARE PLANNED FOR THIS MORNING.
BEYOND TODAY...THE DRY COLD FRONT PROGGED TO ARRIVE IN NORTHERN
UTAH TUESDAY MORNING STILL LOOKS TO BE ON TRACK. WILL HAVE TO TAKE
A CLOSER LOOK AT MIN TEMPS FOR TONIGHT IN THE NORTHERN HALF OF THE
CWA...AS THE TIMING OF THE FRONT IS CRUCIAL TO WHETHER OVERNIGHT
TEMPS WILL BE VERY WARM...OR COOLER THAN THEY HAVE BEEN RECENTLY.
THIS FRONT IS EXPECTED TO STALL JUST SOUTH OF DELTA OR
MILFORD...WHERE IT WILL LIKELY BE A FOCUS OF AFTERNOON CONVECTION
ON TUESDAY. AFTER THE PARENT TROUGH MOVES EASTWARD...THE CWA WILL
BE LEFT IN A DRIER AIRMASS THROUGH AT LEAST THURSDAY...WITH THE
MODELS STILL HINTING AT INCREASED MOISTURE MOVING UP FROM THE
SOUTH FRIDAY THROUGH SUNDAY.
&&
.AVIATION...GUSTY SOUTH WINDS WILL DEVELOP THIS AFTERNOON AT THE
KSLC TERMINAL AHEAD OF AN APPROACHING COLD FRONT. GUSTS TO 30 MPH
ARE EXPECTED BY EARLY AFTERNOON. THE STRONG SOUTHERLY WINDS MAY
KEEP THE LAKE BREEZE AT BAY THIS AFTERNOON. HOWEVER...THERE IS A 40
PERCENT CHANCE THAT WINDS WILL SHIFT TO THE NORTHWEST AFTER 2100 UTC
THIS AFTERNOON. THERE IS ALSO A SLIGHT CHANCE THAT THUNDERSTORMS
WILL DEVELOP ON THE SOUTH END OF THE OQUIRRH MOUNTAINS AFTER 1900
UTC WHICH MAY IMPACT THE SOUTHERLY APPROACH GATE.
&&
.FIRE WEATHER...UPPER LEVEL SYSTEM MOVING THROUGH THE PACIFIC
NORTHWEST WILL PUSH A WEAK COLD FRONT INTO NORTHWEST UTAH LATE
TONIGHT. AHEAD OF THIS SYSTEM BREEZY SOUTH WINDS WILL DEVELOP
ACROSS UTAH TODAY...ESPECIALLY ACROSS THE WEST. THIS COMBINED WITH
LOW RELATIVE HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE WESTERN VALLEYS AND A RED FLAG WARNING IS IN
PLACE FOR MOST WESTERN VALLEY LOCATIONS. GUSTY WINDS AND LOW
RELATIVE HUMIDITIES ARE ALSO EXPECTED FOR EXTREME SOUTHWEST AND
SOUTH CENTRAL UTAH...FIRE WEATHER ZONES 439 AND 440...BUT THEY ARE
NOT INCLUDED IN THE RED FLAG WARNING IN THAT FUELS ARE CURRENTLY NOT
CONSIDERED CRITICAL.
SCATTERED MOUNTAIN CONVECTION IS EXPECTED TO DEVELOP THIS
AFTERNOON...PARTICULARLY FROM THE UINTAS AND SOUTH. SOME FOR THESE
STORMS MAY BE DRY ACROSS NORTHERN UTAH. THE COLD FRONT WILL MOVE
INTO SOUTHERN UTAH ON TUESDAY BEFORE STALLING OUT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY ON TUESDAY AFTERNOON IN
SOUTHERN UTAH WHILE THE NORTH REMAINS DRY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 2 PM MONDAY TO 10 PM MONDAY FOR UTZ003-
UTZ005-UTZ015-UTZ016.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 25, 6:40 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 640 AM MDT MON AUG 25 2008 UTZ001>003-005-015-016-019-261300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS- WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK- 640 AM MDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN UTAH... .DAY ONE...TODAY AND TONIGHT AN APPROACHING PACIFIC STORM SYSTEM WILL MOVE THROUGH THE NORTHERN GREAT BASIN BEGINNING LATE TONIGHT. AHEAD OF THE STORM INCREASING SOUTHERLY WINDS AND NEAR RECORD TEMPERATURES ARE EXPECTED. LOW RELATIVE HUMIDITIES OVER THE WESTERN VALLEYS COMBINED WITH THE WINDS WILL LEAD TO SEVERE FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS EVENING FOR THE WEST CENTRAL THROUGH NORTHWEST VALLEYS OF UTAH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA TUESDAY. COOLER...MORE SEASONAL TEMPERATURES ARE EXPECTED THROUGH WEDNESDAY. HIGH PRESSURE ALOFT LATE IN THE WEEK WILL BRING A GRADUAL WARMING TREND TO THE AREA. MOISTURE TO THE SOUTH OF UTAH WILL WORK INTO THE STATE THIS COMING WEEKEND...BRINGING A THREAT OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ004-006>014-020-021-517-518-WYZ021-261300- SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 640 AM MDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WARM TEMPERATURES WITH MAINLY AFTERNOON AND EVENING MOUNTAIN THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING TEMPERATURES BACK CLOSE TO NORMAL FOR TUESDAY THROUGH WEDNESDAY. HIGH PRESSURE ALOFT WILL RETURN LATE IN THE WEEK...BRINGING A SLOW WARMING TREND TO THE AREA. ISOLATED THUNDERSTORMS WILL RETURN THIS WEEKEND AS MOISTURE RETURNS FROM THE SOUTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:02 AM MDT | Red Flag Warning | SLC | 19 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.